Georgia, 2006

Hail and Damaging Winds in Georgia, July 21, 2006

July 21, 2006 · NWS FFC · 9 events in 8 counties and zones

8 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 21, 5:37 PM EST, 27 minutes earlier.

Area forecast discussion, Jul 21, 5:37 PM EST, 27 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
637 PM EDT FRI JUL 21 2006

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
CONVECTION DEVELOPING ACROSS CENTRAL GEORGIA...AS WELL AS THE
NORTHEAST MOUNTAINS. MID AND HIGH LEVEL CLOUDS ALONG AND NORTH
INTERSTATE 85 HAVE BURNED OFF...AND EXPECT TO SEE AN INCREASE IN
CONVECTION ACROSS THIS AREA OVER THE NEXT COUPLE OF HOURS. MODELS
INDICATING BEST CAPE/INSTABILITY THIS EVENING OVER PORTIONS OF FAR
NORTH GEORGIA...IN THE AREA WHERE OUTFLOW BOUNDARY FROM MCS WHICH
DEVELOPED OVER SOUTHERN ILLINOIS WILL AID IN CONVECTIVE INITIATION
THIS AFTERNOON. CANNOT RULE OUT ISOLATED SEVERE WITH ANY OF THE
PULSE THUNDERSTORMS WHICH ARE EXPECTED TO DEVELOP ELSEWHERE ACROSS
FORECAST AS ATMOSPHERE IS SIMILAR TO YESTERDAY.

UPPER LEVEL RIDGE RETROGRADES OVER TEXAS BY THIS
EVENING...ALLOWING TROUGH TO DROP INTO THE TENNESSEE VALLEY. THE
ASSOCIATED SURFACE FRONT PUSHES SOUTHWARD INTO FORECAST AREA
THROUGH TOMORROW EVENING...STALLING OVER CENTRAL GEORGIA. THIS
FRONT WILL ACT AS A FOCUS FOR THUNDERSTORM DEVELOPMENT WITH BEST
CHANCES ACROSS NORTH GEORGIA TOMORROW...WHERE AGAIN BEST CAPES AND
INSTABILITIES ARE LOCATED. WITH CLOUD SHIELD AHEAD OF FRONT ACROSS
FORECAST AREA TOMORROW...TEMPERATURES WILL BE 5 TO 10 DEGREES
LOWER THAN THE PAST FEW DAYS...HOWEVER WITH INCREASED MOISTURE
ACROSS THE AREA TEMPERATURES WILL FEEL LIKE MID TO UPPER 90S.

.LONG TERM...(MONDAY THROUGH FRIDAY)
LONG RANGE MODELS HINTING AT SHORT WAVE DEVELOPING OVER LOWER
MISSISSIPPI VALLEY ON MONDAY AS UPPER FLOW SPLITS. THIS WILL ALLOW
SURFACE FRONT TO LINGER NEAR FORECAST AREA AS BERMUDA HIGH NOSES
INTO PORTIONS OF THE SOUTHEAST. THIS WILL SET UP GOOD GULF
MOISTURE ACROSS THE FORECAST AREA. SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE THROUGH THE EXTENDED PERIODS.

.AVIATION...(8PM TONIGHT THROUGH 8PM SATURDAY)
CURRENT FORECAST TREND FOR THIS EVENING LOOKS GOOD AS WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP AND
DISSIPATE WITHIN 30 MINUTES OR SO. SINCE MAX HEATING HAS BEEN
REACHED EXPECT THE CONVECTION TO GRADUALLY DIMINISH THROUGH
SUNSET WITH ONLY ISOLATED SHOWERS AND THUNDERSTORMS POSSIBLE NEAR
THE NORTH AND CENTRAL GEORGIA TAF SITES THROUGH MIDNIGHT. SCATTERED
LOW CLOUDS CAN BE EXPECTED WITH VFR CEILINGS IN BRIEF THUNDERSTORMS.
OTHERWISE BROKEN HIGH CLOUDS FROM THE TENNESSEE CONVECTION WILL BE
ADVECTING INTO GEORGIA THIS EVENING. VISIBILITIES WILL LOWER TO 4
MILES IN HAZE AFTER SUNSET AND CONTINUE THROUGH SUNRISE.

THE FRONTAL BOUNDARY IN TENNESSEE WILL MOVE SOUTHEAST INTO NORTH
GEORGIA SATURDAY AND WILL STALL IN CENTRAL GEORGIA LATE SATURDAY
NIGHT. AMPLE MOISTURE WITH PWS IN THE 1.9 INCH RANGE EXIST WITH
INCREASING INSTABILITY DUE TO THE FRONTAL BOUNDARY. THIS
COMBINATION WILL TRIGGER SCATTERED TO NUMEROUS THUNDERSTORMS IN THE
AFTERNOON. SOME THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DOWNBURST WINDS OF 50 KTS OR GREATER.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         74  88  70  86 /  30  50  40  40
ATHENS          72  90  70  86 /  40  50  50  40
GAINESVILLE     71  88  68  84 /  60  60  60  40
ROME            73  94  69  90 /  30  60  60  30
COLUMBUS        76  94  74  88 /  20  50  50  40
MACON           74  94  73  90 /  20  50  50  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

12/16
Hazardous weather outlook, Jul 21, 3:40 PM EST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
440 PM EDT FRI JUL 21 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
440 PM EDT FRI JUL 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
...ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS NORTH GEORGIA LATE
THIS AFTERNOON AND TONIGHT...

.SYNOPSIS...
AN UPPER TROUGH WILL DEEPEN AS IT MOVES EAST INTO THE OHIO AND
TENNESSEE VALLEYS TONIGHT. A STRONG DISTURBANCE ASSOCIATED WITH THE
TROUGH WILL SWEEP INTO TENNESSEE WHICH WILL PUSH A FRONTAL BOUNDARY
TOWARD NORTH GEORGIA LATE TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT
WILL BE DAMAGING DOWN BURST WINDS AND FREQUENT CLOUD-TO-GROUND
LIGHTNING.

.DISCUSSION...
A CONVECTIVE COMPLEX OVER THE SOUTHERN PORTIONS OF ILLINOIS AND
INDIANA AND WESTERN KENTUCKY WILL MOVE SOUTHEAST INTO TENNESSEE
TONIGHT. THE MOISTURE ASSOCIATED WITH THIS COMPLEX WILL CONTINUE TO
PUSH SOUTH TOWARD NORTH GEORGIA LATE TONIGHT. AN UNSTABLE AIR MASS
IS IN PLACE THIS AFTERNOON WITH CAPES BETWEEN 2500 TO 3500 ACROSS
PARTS OF NORTH GEORGIA AND LIFTED INDICES IN THE -4 TO -6 RANGE. THE
AFTERNOON HOT SURFACE TEMPERATURES WILL INCREASE THE THREAT OF
DAMAGING MICROBURSTS WITH WIND GUSTS IN EXCESS OF 60 MPH. HIGH CAPES
AND HIGH SURFACE TEMPERATURES WILL ALSO CREATE THUNDERSTORMS WITH
FREQUENT CLOUD-TO-GROUND LIGHTNING. THE HAIL THREAT WILL BE MINIMAL
AS THE FREEZING LEVEL IS UNUSUALLY HIGH.

.OTHER HAZARDS...
THE AIR QUALITY INDEX FOR THE REMAINDER OF THE AFTERNOON AND EVENING
IS ORANGE...WHICH IS UNHEALTHY FOR SENSITIVE GROUPS. THOSE WHO ARE
SENSITIVE TO OZONE AND THOSE WITH LUNG DISEASE...SHOULD LIMIT
PROLONGED OUTDOOR EXERTION DURING THE LATE AFTERNOON AND EARLY
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE ENTIRE
PERIOD AS A WEAK FRONT MEANDERS ABOUT NORTH GEORGIA. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE...ESPECIALLY SATURDAY THROUGH
MONDAY. IN ADDITION...THERE WILL BE AN INCREASING THREAT FOR HEAVY
RAIN OVER THE WEEKEND AND EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED
LATE THIS AFTERNOON AND EVENING ACROSS NORTH GEORGIA.

16

In the hours before

Special weather statement, Jul 21, 5:32 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
632 PM EDT FRI JUL 21 2006

GAZ045-046-212300-
632 PM EDT FRI JUL 21 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
ROCKDALE AND SOUTHERN DEKALB COUNTIES UNTIL 700 PM EDT...

AT 631 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MILSTEAD...MOVING SOUTHWEST AT 5 MPH.

WIND GUSTS OF 45 MPH ARE LIKELY AS THIS STORM MOVES ACROSS ROCKDALE
AND DEKALB COUNTIES THROUGH 700 PM EDT. PEA-SIZED HAIL AND
TORRENTIAL RAIN IS ALSO POSSIBLE.  SOME LOCATIONS IN THE PATH OF THE
STORM INCLUDE MILSTEAD...CONYERS AND LITHONIA.

The radar

The Atlanta radar (KFFC), 60 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Rockdale

When
July 21, 6:04 PM EST to 6:08 PM EST
Where
Rockdale County, 4 mi NW of Conyers
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.700, -84.067

The Rockdale County Emergency Management Director observed penny to nickel-sized hail northwest of Conyers near Lake Capri.

Thunderstorm Wind, Floyd

When
July 21, 6:50 PM EST to 6:55 PM EST
Where
Floyd County, Cave Spg
Measured
45 kt (52 mph) estimated gust
Property damage
$7,000
Reported by
GENERAL PUBLIC
Coordinates
34.100, -85.333

The public reported that a thunderstorm downburst knocked down four trees, the largest of which was one foot in diameter and 400 feet of a wooden fence.

Thunderstorm Wind, Fannin

When
July 21, 8:08 PM EST to 8:18 PM EST
Where
Fannin County, Oasis
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GOVT OFFICIAL
Coordinates
34.917, -84.467

The Fannin County 911 Center reported that six trees were blown down on secondary roads in the western part of the county, roughly six to eight miles northwest of Blue Ridge.

Thunderstorm Wind, Walker

When
July 21, 8:15 PM EST to 8:16 PM EST
Where
Walker County, Rossville
Measured
35 kt (40 mph) estimated gust
Property damage
$250
Reported by
GOVT OFFICIAL
Coordinates
34.967, -85.283

The Walker County 911 Center reported that one tree was blown down onto a secondary road.

Thunderstorm Wind, Dade

When
July 21, 8:19 PM EST to 8:20 PM EST
Where
Dade County, 1 mi N of Trenton
Measured
35 kt (40 mph) estimated gust
Property damage
$250
Reported by
GOVT OFFICIAL
Coordinates
34.883, -85.500

The Dade County 911 Center reported that one tree was blown down on the north side of Trenton.

Thunderstorm Wind, Catoosa

When
July 21, 8:25 PM EST to 8:27 PM EST
Where
Catoosa County, 6 mi S of Ringgold
Measured
37 kt (43 mph) estimated gust
Property damage
$500
Reported by
GOVT OFFICIAL
Coordinates
34.833, -85.117

The Catoosa County 911 Center reported that three trees were blown down on a secondary road in the southeast part of the county.

Thunderstorm Wind, Whitfield

When
July 21, 8:26 PM EST to 9:00 PM EST
Where
Whitfield County, 2 mi N of Cohutta
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
GOVT OFFICIAL
Coordinates
34.983, -84.950

The Whitfield County 911 Center reported that four trees were blown down onto secondary roads in the north part of the county. The public reported that from three to five trees were down in the southeast part of the county. Some shingles were also blown off the roof of one home in the southeast part of the county.

Thunderstorm Wind, Gilmer

When
July 21, 8:50 PM EST to 9:17 PM EST
Where
Gilmer County, 10 mi N of Ellijay
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
GOVT OFFICIAL
Coordinates
34.850, -84.483

The Gilmer County 911 Center reported that four trees were blown down across the north part of the county, with one tree down just north of Ellijay.

Thunderstorm Wind, Floyd

When
July 21, 9:15 PM EST to 9:54 PM EST
Where
Floyd County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
34.317, -85.250

The Floyd County Emergency Management Director and the Rome News Tribune reported that several trees and a couple of power lines were down from thunderstorm wind gusts, scattered about the county, including Shannon, Cave Spring, and Krannert. About 500 Floyd county residents were left without power.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526587, 5526638, 5526588, 5526633, 5526589, 5526634, 5526635, 5526636, 5526637.